Aryan, H., Walker, S.N. orcid.org/0000-0002-4105-1547, Balikhin, M.A. et al. (1 more author) (2019) Equatorial magnetosonic waves observed by cluster satellites: the Chirikov resonance overlap criterion. Journal of Geophysical Research: Space Physics, 124 (4). pp. 2864-2872. ISSN 2169-9402
Abstract
Magnetosonic waves play an important role on the overall dynamics of relativistic radiation belt electrons. Numerical codes modeling the evolution of the radiation belts often account for wave-particle interaction with magnetosonic waves. The diffusion coefficients incorporated in these codes are generally estimated based on the results of statistical surveys of the occurrence and amplitude of these waves. These statistical models assume that the spectrum of the magnetosonic waves can be considered as continuous in frequency space. This assumption can only be valid if the discrete nature of the waves satisfy the Chirikov overlap criterion. Otherwise, the assumption of a continuous frequency spectrum could produce erroneous results in wave models and hence estimates of the electron diffusion coefficients used in numerical models of the inner magnetosphere. Recently, it was demonstrated, through a case study conducted on a single short (10 s) period snapshot within a longer wave event, that the discrete nature of the equatorial magnetosonic waves do satisfy the Chirikov overlap criterion and so the assumption of a continuous frequency spectrum is valid for the calculation of diffusion coefficients. This paper expands this study to a broader range of time with many magnetosonic wave events to determine whether the discrete nature of the waves always satisfy the Chirikov overlap criterion. The results show that most, but not all, discrete magnetosonic emissions satisfy the Chirikov overlap criterion. Therefore, the use of the continuous spectrum, employed in quasi-linear theory, may not always be justified.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | ©2019. The Authors. This is an open access article under the terms of the Creative Commons Attribution‐NonCommercial‐NoDerivs License (https://creativecommons.org/licenses/by-nc-nd/4.0/), which permits use and distribution in any medium, provided the original work is properly cited, the use is non‐commercial and no modifications or adaptations are made. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Engineering (Sheffield) > Department of Automatic Control and Systems Engineering (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 05 Jun 2019 08:40 |
Last Modified: | 05 Jun 2019 08:40 |
Status: | Published |
Publisher: | American Geophysical Union |
Refereed: | Yes |
Identification Number: | 10.1029/2019JA026680 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:145939 |
Download
Filename: Aryan_et_al-2019-Journal_of_Geophysical_Research__Space_Physics.pdf
Licence: CC-BY-NC-ND 4.0